A 30-year-old woman with a two-year history of systemic lupus erythematosus (SLE) treated with corticosteroids (prednisone, 17.5 mg/day) was initially seen with daily fevers, increased arthritis activity, and headache. Physical examination disclosed a temperature of 40 °C, a malar rash, a grade 2/6 apical systolic decrescendo murmur, and an asymmetrical synovitis. Laboratory data included the following values: hematocrit, 30%; WBCs, 1,700/cu mm; platelets, 95,000/cu mm; positive anti-DNA, 1:100; 24-hour creatinine clearance, 72 mL/min; and 24-hour urine protein reaction, 2.6 g. An ECG showed sinus tachycardia with nondiagnostic repolarization changes. She remained in a toxic condition despite increased corticosteroid therapy, with new extrapyramidal signs and an increase in intensity of the murmur to a grade 4/6. A superficial thrombophlebitis was noted at a former site of intravenous (IV) injection in her right arm. Cultures of blood, urine, and vaginal fluid were positive for β-hemolytic Streptococcus. The echocardiogram is shown in
Bomalaski J, Talano JV, Perlman S. New Heart Murmur and Fever in a Patient With Systemic Lupus Erythematosus. Arch Intern Med. 1982;142(4):823–824. doi:10.1001/archinte.1982.00340170183028
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: